Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 41, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 10, 2015, 9:33 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2015, 9:33 PM HST (07:33 UTC)
- Expired
- Sep 11, 2015, 12:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 40 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 7.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
694
WGHW50 PHFO 110733
FFWHFO
HIC009-111030-
/O.NEW.PHFO.FF.W.0041.150911T0733Z-150911T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU
933 PM HST THU SEP 10 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MOLOKAI IN MAUI COUNTY
* UNTIL 1230 AM HST
* AT 928 PM HST...RADAR INDICATED SLOW-MOVING HEAVY SHOWERS AND
THUNDERSTORMS OVER EASTERN MOLOKAI NEAR CAPE HALAWA. RADAR WAS
SHOWING RAIN FALLING AT RATES UP TO 3 INCHES PER HOUR...WITH THE
RAINFALL CONTINUOUSLY MOVING OVER EASTERN MOLOKAI.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PUKOO AND HALAWA VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 AM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY.
LAT...LON 2116 15674 2116 15671 2107 15680 2107 15683
2105 15684 2107 15686 2116 15686 2118 15674
$$
BIRCHARD3 follow-up statements
856
WGHW70 PHFO 110824
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
1024 PM HST THU SEP 10 2015
HIC009-111030-
/O.CON.PHFO.FF.W.0041.000000T0000Z-150911T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1024 PM HST THU SEP 10 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM HST FOR
THE ISLAND OF MOLOKAI IN MAUI COUNTY...
AT 1020 PM HST...RADAR INDICATED THAT HEAVY SHOWERS AND
THUNDERSTORMS CONTINUE TO IMPACT EASTERN MOLOKAI...WITH ADDITIONAL
HEAVY SHOWERS POISED TO MOVE ASHORE FROM THE SOUTHEAST. A STREAM
GAGE ON HALAWA STREAM ALSO SHOWED A RAPID RISE IN WATER LEVELS.
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE BUT ARE NOT LIMITED
TO...PUKOO AND HALAWA VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 AM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2116 15674 2116 15671 2107 15680 2107 15683
2105 15684 2107 15686 2116 15686 2118 15674
$$
BIRCHARD490
WGHW70 PHFO 111002
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
1202 AM HST FRI SEP 11 2015
HIC009-111030-
/O.CON.PHFO.FF.W.0041.000000T0000Z-150911T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1202 AM HST FRI SEP 11 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM HST FOR
THE ISLAND OF MOLOKAI IN MAUI COUNTY...
AT 1159 PM HST...RADAR INDICATED THAT THE HEAVY RAIN OVER EASTERN
MOLOKAI WAS BEGINNING TO TAPER OFF...WHILE A STREAM GAGE ON THE
HALAWA STREAM INDICATED THAT WATER LEVELS WERE STILL HIGH...BUT
GRADUALLY RECEDING.
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE BUT ARE NOT LIMITED
TO...PUKOO AND HALAWA VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 AM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2116 15674 2116 15671 2107 15680 2107 15683
2105 15684 2107 15686 2116 15686 2118 15674
$$
BIRCHARD458
WGHW70 PHFO 111028
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
1228 AM HST FRI SEP 11 2015
HIC009-111034-
/O.EXP.PHFO.FF.W.0041.000000T0000Z-150911T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1228 AM HST FRI SEP 11 2015
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY
WILL EXPIRE AT 1230 AM HST...
RADAR SHOWS HEAVY RAINFALL HAS ENDED...AND A STREAM GAGE ON HALAWA
STREAM SHOWS WATER LEVELS ARE RECEDING. ACCORDING TO MOLOKAI POLICE
DISPATCH...NO SIGNIFICANT FLOOD IMPACTS HAVE BEEN REPORTED IN
EASTERN MOLOKAI. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 2116 15674 2116 15671 2107 15680 2107 15683
2105 15684 2107 15686 2116 15686 2118 15674
$$
BIRCHARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 8:30 PM HST, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 10, 8:30 PM HST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST THU SEP 10 2015 .SYNOPSIS... WARM AND HUMID CONDITIONS CONTINUE AS LIGHT AND VARIABLE WINDS ARE EXPECTED TO PREVAIL UNTIL EARLY NEXT WEEK. LOCALLY HEAVY SHOWERS AND A SLIGHT CHANCE FOR THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY AS MOISTURE ASSOCIATED WITH POST TROPICAL CYCLONE JIMENA AND AN UPPER LEVEL TROUGH APPROACHING FROM THE NORTHWEST WILL COMBINE TO BRING UNSETTLED WEATHER. THE HEAVIEST RAIN WILL FOCUS ACROSS THE WESTERN HALF OF THE ISLAND CHAIN. && .DISCUSSION...POST-TROPICAL CYCLONE JIMENA IS LOCATED ABOUT 140 MILES NNW OF KAUAI...MOVING WSW AT ABOUT 15 MPH. JIMENA IS STILL BLOCKING THE TRADES AND KEEPING A GENERALLY LIGHT S/SW FLOW ACROSS THE ALOHA STATE...WITH PERIODS OF WINDS BECOMING VARIABLE AT TIMES. ALSO...A MID LEVEL RIDGE REMAINS IN PLACE ACROSS THE AREA...MORE EVIDENT ON THE 00Z SOUNDINGS WHERE INVERSIONS WERE OBSERVED AROUND 9 THOUSAND FEET. THE S FLOW WILL KEEP WARM AND HUMID CONDITIONS TONIGHT...AND CARRY THE VOG PLUME FROM THE BIG ISLAND INTO MAUI COUNTY AND OAHU. THE ABUNDANT MOISTURE LINGERING ACROSS THE AREA WILL BRING UNSETTLED WEATHER THROUGH SAT. MODELS SHOW PW VALUES INCREASING TO WELL ABOVE NORMALS WITH 2 INCHES OR MORE ACROSS THE ISLAND CHAIN. MEANWHILE...AN UPPER LEVEL TROUGH/LOW COMPLEX IS APPROACHING KAUAI FROM THE NW...WHICH WILL ERODE THE AFOREMENTIONED INVERSIONS AND DESTABILIZE THE MOIST AIRMASS. AT 8 PM HST RADAR DATA SHOWS SHOWERS BECOMING MORE ACTIVE WITH LINES OF HEAVY RAIN DEVELOPING JUST TO THE S OF MAUI COUNTY...AND BUILDING FROM THE SW OVER KAUAI. THE ENHANCED MOISTURE AND INCREASED INSTABILITY WILL BRING POTENTIAL FOR LOCALLY HEAVY RAIN AND A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH SAT. KAUAI...OAHU AND ISLANDS OF MAUI COUNTY ARE LIKELY HAVE THE GREATEST THREAT FOR FLASH FLOODING RAINS...PARTICULARLY FRI THROUGH SAT AS MODELS DEPICT CONVERGENCE ZONES OVER THE CENTRAL AND WESTERN PORTIONS THE ISLAND CHAIN. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL THE SMALLER ISLANDS. THE BIG ISLAND WILL ALSO SEE AN UPTICK IN SHOWERS THROUGH TONIGHT...WITH THE FOCUS SHIFTING W BY FRI. WINDS WILL REMAIN LIGHT...BUT SHIFT SE ON FRI THROUGH SUN...THEN GRADUALLY SHIFT BACK TO AN E FLOW ON MON AND TUE. WARM AND HUMID CONDITIONS WILL ALSO CONTINUE THROUGH THE WEEKEND AS WINDS KEEP BACKING TO A MORE SE FLOW. AFTERNOON HEAT INDEX VALUES WILL APPROACH 100 DEGREES AT THE LOWER ELEVATIONS OVER THE NEXT SEVERAL DAYS. TRADES WILL BUILD BY THE MIDDLE OF NEXT WEEK WITH THE POSSIBILITY OF AN UPPER LEVEL LOW MOVING TOWARDS THE STATE FROM THE NE LATE NEXT WEEK. && .AVIATION... A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE STATE OVERNIGHT AND FRIDAY. GENTLE SOUTHEAST FLOW WILL CONTINUE OVER THE STATE DURING THE PERIOD...WITH LOCAL SEABREEZES DEVELOPING ONCE AGAIN FRIDAY AFTERNOON. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE. SOME OF THE SHOWERS AND STORMS WILL PRODUCE ISOLATED IFR CONDITIONS...AND AREAS OF MVFR CONDITIONS WILL BE LIKELY. AIRMET SIERRA FOR MOUNTAIN OBSCURATION IS CURRENTLY POSTED FOR LANAI... MOLOKAI...KAUAI AND PORTIONS OF THE BIG ISLAND. && .MARINE... THE NORTH SWELL ASSOCIATED WITH POST-TROPICAL CYCLONE JIMENA WILL BE DECLINING TONIGHT. A SMALL LONG-PERIOD SOUTH SWELL WILL CONTINUE THROUGH SATURDAY FOLLOWED BY A SMALL...BUT LONGER-PERIOD SOUTH-SOUTHWEST SWELL ON SUNDAY. WINDS WILL REMAIN GENTLE AND VARIABLE THROUGH THE FORECAST PERIOD. WINDS WILL BE OUT OF THE SOUTH THROUGH FRIDAY AND SHIFTING TO A MORE SOUTHEASTERLY FLOW OVER THE WEEKEND. WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS THROUGH AT LEAST THE WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NIIHAU-KAUAI- OAHU-MOLOKAI-LANAI-KAHOOLAWE-MAUI. && DISCUSSION/MARINE...REYNES AVIATION...JACOBSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:06 PM HST | Areal Flood Advisory | HFO | Kauai | 8 hr |
| Sep 10, 6:00 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 10, 6:01 PM HST | Areal Flood Advisory | HFO | Kalawao | 4 hr |
| Sep 10, 6:19 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 11, 1:37 AM HST | Areal Flood Advisory | HFO | Honolulu | 4 hr |
| Sep 11, 5:40 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 11, 7:52 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Sep 11, 10:01 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Sep 11, 12:27 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 11, 1:15 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.